Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 345, NWS Dodge City, KS

October 6, 2017Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 10:15 PM CDT for Barber County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 10:15 PM CDT (03:15 UTC)
Expired
Oct 6, 2017, 10:34 PM CDT
In force
19 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KDDC 070315
SVRDDC
KSC007-070400-
/O.NEW.KDDC.SV.W.0345.171007T0315Z-171007T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1015 PM CDT FRI OCT 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 1100 PM CDT

* At 1014 PM CDT, a severe thunderstorm was located 3 miles north of
  Hardtner, or 9 miles west of Kiowa, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kiowa, Hardtner and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9886 3720 9873 3713 9835 3700 9835
TIME...MOT...LOC 0314Z 282DEG 54KT 3706 9865 

HAIL...0.88IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
867 
WWUS53 KDDC 070334
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1034 PM CDT FRI OCT 6 2017

KSC007-070344-
/O.CAN.KDDC.SV.W.0345.000000T0000Z-171007T0400Z/
Barber KS-
1034 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3700 9886 3720 9873 3713 9835 3700 9835
TIME...MOT...LOC 0332Z 282DEG 54KT 3700 9828 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:52 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 6, 6:52 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
652 PM CDT Fri Oct 6 2017

...updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Oct 6 2017

For details on thunderstorms and severe convective threat see Meso
discussion above. Otherwise, aforementioned front will slide
quickly southeast through Kansas this evening to overnight as the
main upper trough moves into the Great Plains. This will
effectively shut down precipitation chances from west to east
during the late evening to early overnight. The pressure jump
behind this front will trigger a brief period with higher gusts
via an isallobaric wind but otherwise winds will ease gradually
overnight with low temps in the 40s to lower 50s expected. This
will set the stage for a mild and dry Saturday as subsidence
behind the exiting upper wave dominates while surface high
pressure allows winds to turn light.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Oct 6 2017

Sunday will be a transition day between upper waves moving across
the region as the next large upper trough digs into the
Intermountain West. This will allow the lee trough to deepen with
associated south to southwest winds bringing mild temps. This
will then set the stage for another active weather day Monday into
early Tuesday as the system mentioned above plows into the Great
Plains. This will push a strong cold front through the region
Monday into Monday night. While threat for severe weather looks
minimal with this event a chance for rain will still exist over
most of the region. Main question behind this front will be
potential for some patchy frost Monday night and possibly again
the next night as a clear sky, light winds, and very dry air
promotes temps in the 30s.

Remainder of the week will then see the pattern repeat yet again
with the wave from Mon/Tue exiting to the east while another system
digs into the Intermountain West. This will result in dry conditions
with temperatures rebounding back above normal Wednesday and
Thursday but then a chance of storms returning by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 651 PM CDT Fri Oct 6 2017

Numerous discreet severe thunderstorms over the area continue to
develop into a more linear mode of convection early this evening.
The convection will generally continue just ahead of a cold front
through around mid evening before weakening altogether. A severe
wind threat is still possible, most likely near DDC or LBL for a
couple of hours before the event winds down into heavy rain episode.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  77  50  79 /  90   0   0   0
GCK  47  77  47  78 /  80   0   0   0
EHA  47  77  48  79 /  30   0   0   0
LBL  50  78  48  80 /  90   0   0   0
HYS  50  75  49  78 /  90   0   0   0
P28  55  77  51  81 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Saturday for KSZ031-046-065-066-079.

&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...Russell
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 PM CDT Fri Oct 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-070900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Conditions continue to favor a risk for strong to severe
thunderstorms starting later this afternoon and continuing into
the evening hours. For locations along and west of highway 183,
the risk will be mostly confined between 4 to 8 pm. These storms
will be capable of producing very large hail with maximum hail
size of at least baseballs highly probable with some potential for
even larger hail. In addition damaging winds up to 70 mph and
even a few tornadoes will exist with these storms. For locations
east of highway 183, the risk will be confined more into the 7 to
11 pm time frame with damaging winds up to 80 mph possible along
with hail up to golf ball size. Very heavy rainfall may result in
some localized flooding for areas along and east of highway 183
during the evening where a wet and saturated soil already exists
from rainfall in the last week.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Monday night and again Tuesday night may see temperatures drop to
near freezing for locations mainly west of highway 283.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk
  - Fire weather: Limited risk

* Tuesday
  - Freeze: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 6, 7:58 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             12 SSW BEELER           38.29N 100.29W
10/06/2017  E1.50 INCH       LANE               KS   PUBLIC

            THERE WAS ALMOST NO WIND WITH THE HAIL.

&&

01
Special weather statement, Oct 6, 8:03 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
803 PM CDT FRI OCT 6 2017

KSZ078-080-088-089-070200-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
803 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 900 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Windhorst to 5 miles north of
Bloom. Movement was east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Coldwater, Greensburg, Bucklin, Haviland, Mullinville, Ford, Bloom,
Wilmore, Belvidere, Kingsdown, The Joy Elevator and The Brenham
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

LAT...LON 3749 10001 3772 9983 3772 9902 3720 9911
TIME...MOT...LOC 0103Z 288DEG 33KT 3780 9957 3756 9992

UMSCHEID
Local storm report, Oct 6, 8:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             7 SSE FT. DODGE         37.63N 99.90W
10/06/2017  E0.25 INCH       FORD               KS   PUBLIC

            PEA SIZE.

&&

RML
Local storm report, Oct 6, 8:14 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 N LEWIS               37.97N 99.26W
10/06/2017  E0.50 INCH       EDWARDS            KS   PUBLIC

            PEA SIZED MOSTLY, DIME SIZE.

&&

RML
Special weather statement, Oct 6, 8:59 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
859 PM CDT FRI OCT 6 2017

KSZ066-079>081-088>090-070300-
Pratt KS-Stafford KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-
Comanche KS-
859 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
BARBER...COMANCHE...STAFFORD...SOUTHEASTERN EDWARDS...PRATT AND CLARK
COUNTIES UNTIL 1000 PM CDT...

At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Raymond to near Haviland to 2 miles south of
Englewood. Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pratt, Medicine Lodge, Saint John, Kiowa, Stafford, Ashland,
Coldwater, Greensburg, Protection, Haviland, Lake Arrowhead,
Hardtner, Iuka, Preston, Sharon, Hudson, Sawyer, Cullison, Hazelton
and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

LAT...LON 3733 9989 3755 9937 3798 9886 3826 9859
      3826 9847 3739 9846 3738 9835 3700 9835
      3700 10008
TIME...MOT...LOC 0158Z 297DEG 47KT 3827 9842 3762 9908 3700 9998

UMSCHEID
Local storm report, Oct 6, 9:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     LARNED                  38.18N 99.11W
10/06/2017  E64 MPH          PAWNEE             KS   BROADCAST MEDIA

            KAKE WEATHER NET REPORT 64MPH AT FORT LARNED
            MIDDLE SCHOOL.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:11 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more49 min
Oct 6, 7:35 PM CDTAreal Flood AdvisoryDDCFinney, Hodgeman, Ness, Pawnee, Rush4 hr
Oct 6, 8:00 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford60 min
Oct 6, 8:03 PM CDTSpecial Weather StatementDDCKiowa57 min
Oct 6, 8:59 PM CDTSpecial Weather StatementDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.